Rajesh Essrani, MD1, Shehriyar Mehershahi, MD2, Rajesh Essrani, MD2, Sajeer Bhura, MD3, Asif Mehmood, MD1
1Geisinger Medical Center, Danville, PA; 2Bronx Lebanon Hospital Center, Bronx, NY; 3State University of New York at Buffalo, School of Medicine and Biomedical Sciences, Buffalo, NY
Introduction: Amiodarone is a lipophilic structure with a half-life of 25-100 days. Long term oral amiodarone is associated with photosensitivity, thyroid dysfunction, pulmonary, and hepatic toxicity. Hepatic toxicity varies from an asymptomatic and transient rise of serum aminotransferases that resolves after dose reduction or withdrawal, to severe liver disease. Acute hepatotoxicity is a rare but lethal complication of amiodarone use.
Case Description/Methods: A 60-year-old male with a past medical history of hypertension and atrial fibrillation admitted for shortness of breath. He was taking Lopressor 25 mg twice a day and apixaban 5 mg twice a day at home. On exam, blood pressure was 130/70 mmHg, saturation 92% on room air, respiratory rate 13, and heart rate 145, which was irregular. ECG showed atrial fibrillation with a rapid ventricular rate. He was treated with diltiazem bolus and infusion but became hypotensive, so diltiazem infusion was discontinued. Amiodarone 150 mg bolus was given, followed by continuous amiodarone infusion of 900 mg over 24 hours. Blood work performed 24 hours later showed a sudden rise in aminotransferases (aspartate aminotransferase 3254 U/L, alanine aminotransferase 1643 U/L), and direct bilirubin (5.12 mg/dL). International normalized ratio, Gamma-GT, and alkaline phosphatase were normal. Extensive workup like abdominal ultrasonography, viral hepatitis serologies (hepatitis B and C, cytomegalovirus, Epstein-Barr, HIV and herpes zoster viruses) and autoimmune markers (antinuclear antibody, anti-smooth muscle antibody, anti-liver/kidney microsomal antibody type 1) were unremarkable. Amiodarone was discontinued about 50 hours after its beginning and his liver enzymes improved with normalization in 7 days. He was started on oral Lopressor and diltiazem, and his heart rate was well controlled.
Discussion: Acute intravenous amiodarone-induced hepatotoxicity is a rare but potentially lethal side effect so physicians should be aware of it and check for its occurrence by performing serial liver tests. The exact mechanism for intravenous amiodarone-induced acute liver failure is not well defined, but the hypotensive effect attributable to polysorbate 80 present in intravenous amiodarone is a compelling hypothesis. Treatment is mainly supportive. A recent study favored the use of N -acetylcysteine in acute liver injury beyond acetaminophen intoxication. Liver injury does not recur upon reintroduction of amiodarone by the oral route.
Citation: Rajesh Essrani, MD; Shehriyar Mehershahi, MD; Rajesh Essrani, MD; Sajeer Bhura, MD; Asif Mehmood, MD. P1648 - AMIODARONE-INDUCED ACUTE LIVER INJURY. Program No. P1648. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.